Minnesota, 2013

Winter Storm in Minnesota, March 9, 2013

March 9, 2013 · NWS FGF · 6 events in 6 counties and zones

An inverted trough set up across portions of west central Minnesota, helping to produce some freezing rain and snow.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

An inverted trough set up across portions of west central Minnesota, helping to produce some freezing rain and snow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Mar 8, 8:47 PM CST, 3 hours 13 minutes earlier.

Area forecast discussion, Mar 8, 8:47 PM CST, 3 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
847 PM CST FRI MAR 8 2013

.DISCUSSION...

CHALLENGE TONIGHT IS WHAT TO DO WITH HEADLINES. RADAR AND GROUND
TRUTH REPORTS HAVE SOME SIGNIFICANT FZRA MOVING NORTHEASTWARD
THROUGH SD. SOME LOCATIONS HAVE ALREADY RECEIVED 0.10 OF ICE. THE
PRECIP SEEMS TO BE RIGHT ALONG THE NOSE OF THE LOW LEVEL JET/850MB
WARM AIR ADVECTION...ALMOST LIKE A SUMMER SITUATION. NAM SHOWS THE
BEST WARM AIR ADVECTION WILL BE SHORT LIVED THIS EVENING OVER OUR
SOUTHERN COUNTIES...BUT THEN MORE BROAD SYNOPTIC LIFT MOVES INTO
THE CWA AFTER MIDNIGHT TONIGHT. GIVEN THE AMOUNT OF ICING ALREADY
IN NORTHEASTERN SD AND ITS IMMINENT START IN OUR FAR SOUTHERN
COUNTIES...ADJUSTED HEADLINES TO START THE SOUTHERN TIER OF
COUNTIES AT 03Z...BUT KEPT FAR/PKD AREA OUT UNTIL 06Z AND FURTHER
NORTH AND EAST AT 09Z. PRECIP IS PURE FZRA NOW...BUT BUFKIT MODEL
SOUNDINGS SHOW SIGNS OF CHANGING OVER TO SNOW BY MORNING. TO
REDUCE CONFUSION WILL JUST KEEP HEADLINES GENERIC WINTER RATHER
THAN BEING CUTE AND GOING WITH FREEZING RAIN/ICE FOR A FEW HOURS
AND THEN SWITCHING OVER.

&&

.AVIATION...

CONDITIONS VFR FOR THE TIME BEING. BAND OF FZRA MOVING UP INTO THE
FORECAST AREA FROM THE SOUTHEAST SHOULD MISS THE TAF SITES...BUT
WILL KEEP A CLOSE EYE ON KFAR AND KBJI LATER ON. CONDITIONS SHOULD
DETERIORATE DOWN TO MVFR AND THEN IFR LATER TONIGHT INTO
TOMORROW...WITH THE EXCEPTION OF KDVL. SOUTHERN AND EASTERN TAF
SITES COULD SEE SOME REDUCED VIS AT TIMES WITH 1-5SM OF -SN.
CONDITIONS SHOULD IMPROVE TOWARDS THE END OF THE TAF PERIOD.

&&

.PREV DISCUSSION... /ISSUED 336 PM CST FRI MAR 8 2013/

SHORT TERM...

FORECAST CHALLENGE MAINLY INVOLVES UPCOMING ZR/SN EVENT ACROSS SE
ZONES...WITH SIGNIFICANT SNOW POSSIBLE IN THE NE ZONES...AS WELL
AS TEMPERATURES.

THICKNESS VALUES HAVE BEEN INCREASING AS UPPER RIDGE AMPLIFIES OVER
THE GREAT LAKES...AND WILL SEE TEMPERATURES CLIMB TO AROUND THE
FREEZING MARK. THE EXCEPTION IS IN THE DEVILS LAKE BASIN WHERE THE
SNOWPACK IS DEEPER...THEREFORE WILL KEEP TEMPS A BIT COOLER.
OTHERWISE...EXPECT PARTLY TO MOSTLY CLOUDY SKIES OVER THE AREA THE
REST OF THIS AFTERNOON AND INTO TONIGHT WITH PLENTY OF RESIDUAL LOW
LEVEL MOISTURE.

FOR TONIGHT...MID LEVEL SW FLOW ALOFT DEVELOPS WITH A STRONG WAVE
DIGGING INTO SRN CALIFORNIA COAST. EXPECT ASSOCIATED ENERGY TO RIDE
UP THE FRONT SIDE OF THE RIDGE AND INDUCE CYCLOGENESIS...DEVELOPING
THE AREA OF LOW PRESSURE THAT WILL AFFECT THE SOUTHEASTERN AND
NORTHEASTERN CWA SATURDAY INTO SAT NIGHT. SOUTHERLY FLOW AHEAD OF
THE SYSTEM WILL PUSH MOISTURE BACK OVER THE NORTHERN PLAINS. 850MB
SFC SHOWS ABUNDANT MOISTURE ON THE NOSE OF A LL JET WORKING ITS WAY
INTO SRN AND CENTRAL PORTIONS OF MINNESOTA LATER THIS EVENING AND
TONIGHT. 850MB TEMPS GO ABOVE FREEZING OVERNIGHT OVER LAKES
COUNTRY WHERE THE GREATEST THREAT FOR -ZL/-ZR WILL OCCUR. FORECAST
SOUNDINGS OVER THAT AREA SHOW A DEEP WARM LAYER FAVORING FREEZING
PRECIP...BEFORE THE COLUMN COOLS AND THE PRECIP TYPE CHANGES TO
ALL SNOW. THUS...THE MAIN CHALLENGE IS FORECASTING THE CHANGEOVER
AND THE AMOUNT OF SNOW FALLING OVER ICE IN THAT AREA.

MODELS ALL HAVE A SIMILAR IDEA...BUT DIFFER WITH DETAILS SUCH AS
QPF AND THERMAL PROFILES. THIS IS NOT A SURPRISE CONSIDERING
SOUTHWEST FLOW ALOFT AND MODELS HAVING A DIFFICULT TIME WITH WEAK
SHORTWAVES EJECTING FROM WESTERN TROUGH. FOR THESE REASONS...WILL
FOLLOW THE ENSEMBLES AND BLENDED SOLUTION. THIS METHOD INDICATES
QPF AMOUNTS 0.50 TO 0.75 INCHES ACROSS WEST CENTRAL
MINNESOTA...WITH LIGHTER AMOUNTS TO THE WEST AND NORTH. USING THE
RAP AND SREF AS GUIDANCE FOR P-TYPE...CALCULATED ICE ACCUM
0.10-0.25 INCHES WEST CENTRAL MN...WITH LESS THAN 0.10 INCHES
ELSEWHERE (ALL SNOW NORTH OF BEMIDJI). CALCULATED SNOWFALL TOTALS
(USING A 12:1 RATIO) ARE AROUND 6 INCHES WHERE THE GREATEST
AMOUNTS OCCUR...AND WILL NEED TO ISSUE A WINTER STORM WARNING FOR
THIS AREA. FOR THE REMAINDER OF THE WATCH AREA...WILL ISSUE A
WINTER WX ADVISORY. QPF IS JUST NOT HIGH ENOUGH TO JUSTIFY A
WARNING AT THIS POINT. WITH THAT SAID...GIVEN HIGH PWATS AND
BANDING POTENTIAL (STRONG MID-LEVEL FRONTOGENESIS) PORTIONS OF THE
ADVISORY MAY NEED AN UPGRADE...BUT THIS POTENTIAL SEEMS VERY LOW.

SNOW SHOULD GRADUALLY END LATER SATURDAY AS TROF SHIFTS EAST.
COLDER AIR TO FOLLOW DEPARTING SYSTEM SO TEMPERATURES SHOULD DROP
OFF WELL BELOW AVERAGE FOR REMAINDER OF WEEKEND. WILL NEED TO
WATCH WIND POTENTIAL SATURDAY NIGHT INTO SUNDAY FOR BLOWING SNOW
CONCERNS.

LONG TERM (MON NIGHT THROUGH THU)...

MODELS INITIALIZED WELL THIS RUN AND ARE IN REASONABLE AGREEMENT
SO WENT WITH A BLENDED SOLN FOR THIS PACKAGE. OVERALL 500MB
PATTERN SHOWS A SPLIT JET WITH THE NRN STREAM AND JET ENERGY
ACROSS THE NRN PLAINS EARLY IN THE PERIOD...WITH A SERIES OF
IMPULSES MOVING ACROSS THROUGH THE PERIOD. THE SHORT WAVE ENERGY
WILL BEGIN TO CARVE OUT AN UPPER TROF OVER THE GREAT LAKES...AND
WILL SEE A CORRESPONDING RIDGE AMPLIFICATION OVER THE
INTERMOUNTAIN WEST. THUS...AS THE UPPER RIDGE BEGINS TO SHIFT
EAST...EXPECT A BIT OF A WARMING TREND LATE IN THE EXTENDED
PERIOD. OTHERWISE...LOOKING FOR AN AREA OF LOW PRESSURE TO DEVELOP
ACROSS THE HIGH PLAINS BY THE END OF THE PERIOD...BRINGING ANOTHER
CHANCE FOR LIGHT PRECIPITATION.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO 6 PM CST
     SATURDAY FOR NDZ039.

     WINTER WEATHER ADVISORY UNTIL 6 PM CST SATURDAY FOR NDZ049-052-
     053.

MN...WINTER WEATHER ADVISORY FROM 3 AM TO 6 PM CST SATURDAY FOR
     MNZ002-006-009-015>017-022-023.

     WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO 6 PM CST
     SATURDAY FOR MNZ003-027.

     WINTER STORM WARNING UNTIL 6 PM CST SATURDAY FOR MNZ030>032-040.

     WINTER STORM WARNING FROM MIDNIGHT TONIGHT TO 6 PM CST SATURDAY
     FOR MNZ024-028.

     WINTER WEATHER ADVISORY UNTIL 6 PM CST SATURDAY FOR MNZ029.

&&

JR
Hazardous weather outlook, Mar 8, 3:12 PM CST, 8 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
312 PM CST FRI MAR 8 2013

MNZ001-004-005-007-008-013-014-NDZ006>008-014>016-024-026>030-038-
054-092115-
WEST POLK-KITTSON-ROSEAU-WEST MARSHALL-EAST MARSHALL-PENNINGTON-
RED LAKE-TOWNER-CAVALIER-PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-
NELSON-GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-WESTERN WALSH-
312 PM CST FRI MAR 8 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

MNZ024-028-030>032-040-092115-
HUBBARD-EAST BECKER-WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-
312 PM CST FRI MAR 8 2013

...ACCUMULATING ICE AND SNOW POSSIBLE LATE TONIGHT INTO
SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A DEEPENING AREA OF LOW PRESSURE OVER THE CENTRAL PLAINS WILL BRING
A MIX OF FREEZING RAIN...SLEET AND SNOW TO THE REGION LATE TONIGHT.
SOME ICE ACCUMULATIONS ARE POSSIBLE BEFORE CHANGING TO ALL SNOW BY
MORNING WHICH WOULD RESULT IN HAZARDOUS TRAVEL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SNOW WILL CONTINUE SATURDAY WITH ACCUMULATIONS UP TO 6 INCHES
POSSIBLE BY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED HOWEVER PRECIPITATION
REPORTS ARE WELCOME.

MNZ002-003-006-009-015>017-022-023-027-029-NDZ039-049-052-053-
092115-
NORMAN-CLAY-LAKE OF THE WOODS-NORTH BELTRAMI-EAST POLK-
NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-SOUTH CLEARWATER-
WEST BECKER-WILKIN-CASS-RANSOM-SARGENT-RICHLAND-
312 PM CST FRI MAR 8 2013

...WINTRY MIX OF PRECIPITATION POSSIBLE ACROSS THE AREA INTO
SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WINTRY MIX OF FREEZING RAIN...SLEET OR SNOW IS POSSIBLE LATE
THIS EVENING CONTINUING OVERNIGHT. ANY FREEZING RAIN OR SLEET
WHICH FALLS MAY MAKE FOR SLICK ROADWAYS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

LIGHT SNOW IS POSSIBLE SATURDAY ALONG WITH SOME MINOR
ACCUMULATIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 winter storm. Local standard time, as filed.

Winter Storm, Hubbard

When
March 9, 12:00 AM CST to 5:00 PM CST
Where
Hubbard forecast zone
Reported by
COOP Observer
Coordinates
47.109, -94.917 (the zone’s center; the record gives no point)

Freezing Rain accumulations of from one quarter to one third inch were common, while some areas received an inch or more of sleet. This was followed by snow accumulations of from 1 to 5 inches through Saturday morning.

Winter Storm, East Becker

When
March 9, 12:00 AM CST to 5:00 PM CST
Where
East Becker forecast zone
Reported by
COOP Observer
Coordinates
46.935, -95.674 (the zone’s center; the record gives no point)

Freezing Rain accumulations of from one quarter to one third inch were common, while some areas received an inch or more of sleet. This was followed by snow accumulations of from 1 to 5 inches through Saturday morning.

Winter Storm, West Otter Tail

When
March 9, 12:00 AM CST to 5:00 PM CST
Where
West Otter Tail forecast zone
Reported by
COOP Observer
Coordinates
46.409, -95.708 (the zone’s center; the record gives no point)

Freezing Rain accumulations of from one quarter to one third inch were common, while some areas received an inch or more of sleet. This was followed by snow accumulations of from 1 to 5 inches through Saturday morning.

Winter Storm, East Otter Tail

When
March 9, 12:00 AM CST to 5:00 PM CST
Where
East Otter Tail forecast zone
Reported by
COOP Observer
Coordinates
46.409, -95.708 (the zone’s center; the record gives no point)

Freezing Rain accumulations of from one quarter to one third inch were common, while some areas received an inch or more of sleet. This was followed by snow accumulations of from 1 to 5 inches through Saturday morning.

Winter Storm, Wadena

When
March 9, 12:00 AM CST to 5:00 PM CST
Where
Wadena forecast zone
Reported by
COOP Observer
Coordinates
46.586, -94.969 (the zone’s center; the record gives no point)

Freezing Rain accumulations of from one quarter to one third inch were common, while some areas received an inch or more of sleet. This was followed by snow accumulations of from 1 to 5 inches through Saturday morning.

Winter Storm, Grant

When
March 9, 12:00 AM CST to 5:00 PM CST
Where
Grant forecast zone
Reported by
COOP Observer
Coordinates
45.934, -96.012 (the zone’s center; the record gives no point)

Freezing Rain accumulations of from one quarter to one third inch were common, while some areas received an inch or more of sleet. This was followed by snow accumulations of from 1 to 5 inches through Saturday morning.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2013Every state in 2013This day in weather historyWarnings in Minnesota, March 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 443814, 443815, 443816, 443817, 443818, 443819.